Americans have been responding to the advice of medical experts and getting influenza vaccinations in record numbers this flu season,1 which should help reduce the burden on the health care system amid the coronavirus disease 2019 (COVID-19) pandemic.

However, the Institute for Safe Medication Practices (ISMP) has seen a corresponding increase in reported flu vaccine–related errors. Since September 2020, the ISMP has received more than 60 error reports associated with the 2020-2021 flu vaccine.

The analysis of flu vaccine–related errors and other deadly or harmful vaccine mistakes from the past leads to concerns about the COVID-19 campaigns underway. It is evident that many underlying causes of errors related to the flu vaccine could just as easily lead to mistakes regarding the new COVID-19 vaccines. Therefore, it is crucial for health care providers who administer and/or stock COVID-19 vaccines to learn from these prior errors, anticipate that similar mistakes could happen now, and act to mitigate the risk.

LOOK-ALIKE NAMES AND PACKAGING
Similar container labels, packaging, and/or vaccine names have contributed to numerous 2020-2021 flu vaccine–related errors. Name confusion is common, because most of the brand names begin with flu and the nonproprietary names include influenza. One example of an error due to name confusion involve the administration of Fluzone Quadrivalent instead of the intended Fluzone High-Dose Quadrivalent to patients older than 65 years. Look-alike labeling and packaging have also contributed to flu vaccine–related errors. For example, practitioners recently reported that for 2 consecutive years, Boostrix (tetanus and reduced diphtheria toxoids, acellular pertussis vaccine adsorbed) has been accidentally administered instead of the intended Fluarix Quadrivalent vaccine. Both vaccines, from GlaxoSmithKline, come in a white box with a green stylized arch along the left border of the front panel. 

UNSEGREGATED STORAGE
Storing vaccines with other unsegregated medications or vaccinations in a freezer or refrigerator has led to mix-ups with serious outcomes. For example, vials of insulin have sometimes been mistaken for flu vaccines,2,3 and neuromuscular blocking agents have been used to reconstitute vaccines or mistaken for the flu vaccine itself.4 Usually, look-alike labeling and packaging are contributing factors in errors, but not always. Numerous 2020-2021 flu vaccine–related errors were caused by selecting the wrong product from a refrigerator. In one case, a nurse reached into the refrigerator and accidentally removed a prefilled syringe from a carton of what she thought was Fluzone Quadrivalent but was instead Prevnar 13 (pneumococcal 13-valent conjugate vaccine), which she did not know was in the refrigerator. Instead of the flu vaccine, she administered Prevnar 13 to a 5-year-old child.

In several other cases during flu vaccination clinics, practitioners mistakenly removed the wrong age-specific flu vaccine from a cooler and administered it.

MIXING ERRORS
Flu vaccines are supplied as a single component, typically as a single dose in a prefilled syringe. However, the high incidence of error reports received by ISMP and others involving 2-component vaccines (eg, vaccine and adjuvant, vaccine liquid and powder components)5 warrants mentioning. This is because the Pfizer-BioNTech COVID-19 vaccine requires a diluent, and subsequent COVID-19 vaccines may include 2 components (eg, adjuvant liquid) in separate vials.

The individual components of 2-component vaccines must be mixed properly, a step that introduces opportunity for errors. Mistakes have occurred when only the adjuvant liquid, diluent, or the undiluted vaccine itself was administered. Unique storage requirements exist for some of the 2-component vaccines, including different temperature ranges for each component. If the 2 components of a COVID-19 vaccine must be stored separately or if the labeling on both components looks similar, the risk of an error is heightened.

NOT USING IMMUNIZATION INFORMATION SYSTEMS OR MEDICAL RECORDS
Several flu vaccine–related errors led to repeated doses that had already been administered to patients. However, the opposite type of error happens more often with vaccines that require more than 1 dose at specific intervals, much like the mRNA COVID-19 vaccines. Either a patient has received a subsequent dose at the wrong interval or failed to receive a subsequent dose as required. The vaccines most frequently involved in wrong interval errors reported to the ISMP have included those that target diphtheria, tetanus, and/or pertussis; hepatitis A; hepatitis B; and the human papillomavirus.

More than three-fourths of these errors were associated with confusing entries in the immunization information system (IIS), lack of prior vaccine documentation in the IIS or patient’s record, or not checking the IIS or patient’s record.

Many of the underlying causative factors associated with the previously reported vaccine errors could also be factors that lead to errors with the COVID-19 vaccines. Pharmacists should use this information to anticipate these risks as they prepare for COVID-19 vaccination campaigns.
 
MICHAEL J. GAUNT, PHARMD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care newsletter at the Institute for Safe Medication Practices in Horsham, Pennsylvania.


REFERENCES
  1. Blank C. Pharmacy chains report higher than usual demand for flu vaccines. Drug Topics®. November 4, 2020. Accessed December 10, 2020. https://www. drugtopics.com/view/pharmacy-chains-report-higher-than-usual-demand-for-flu-vaccines
  2. Masson G. Oklahoma pharmacist accidentally gives 10 people insulin instead of flu shot. Becker’s Hospital Review. November 8, 2019. Accessed December 10, 2020. https://www.beckershospitalreview.com/quality/oklahoma-pharmacist-accidentally-gives-10-people-insulin-instead-of-flu-shot.html
  3. Oberholtz C. Teachers seeking flu shots instead given insulin. KCTV5. October 7, 2014. Accessed December 10, 2020. https://www.kctv5.com/news/teachers-seeking-flu-shots-instead-given-insulin/article_7b445c2a9055-5ddf-ac54-3825b2324483.html
  4. Tragic vaccine diluent mix-ups in Syria have also happened here. Institute for Safe Medication Practices. September 25, 2014. Accessed December 10, 2020. https://www.ismp.org/resources/Tragic-Vaccine-Diluent-Mix-Ups-in-Syria-Have-Also-Happened-Here
  5. Samad F, Burton SJ, Kwan D, et al. Strategies to reduce errors associated with 2-component vaccines. Pharmaceut Med. Published online November 5, 2020. doi:10.1007/s40290-020-00362-9